A-A+

Increase risk of Retinal Detachment with Antibiotics!

According to a study published in the April 4 issue of JAMA , individuals have an increased, although overall small risk of developing a serious eye condition called retinal detachment when taking oral fluoroquinolones.

The researchers write:
“Fluoroquinolones are one of the most commonly prescribed classes of antibiotics. Their broad-spectrum antibacterial coverage and high-tissue distribution provide potency for a wide variety of community-acquired infections.”
Even though fluoroquinolones are typically well tolerated, they have been linked to numerous side effects and associated to several forms of ocular toxicity, such as retinal hemorrhages, corneal perforations, and optic neuropathy.

The researchers said
“Despite numerous case reports of ocular toxicity, a pharmacoepidemiological study of their ocular safety, particularly retinal detachment, has not been performed. Retinal detachment is a serious medical emergency that may lead to irreversible vision loss.”
In order to analyze the link between the risk of retinal detachment and the use of oral fluoroquinolones, Mahyar Etminan, Ph.D., M.Sc. (epi), of the Child and Family Research Institute of British Columbia, Vancouver, Canada, and team conducted a study involving 989,591 patients in British Columbia who had visited an ophthalmologist between January 2000 and December 2007.

The researchers defined retinal detachment cases as a procedure code for retinal repair surgery within 14 days of a physician service code. For each case the they selected 10 controls.

Of the 989,591 patients, the researchers examined 4,384 cases of retinal detachment and 43,840 corresponding controls.

The researchers found that retinal detachment was more prevalent in male patients, diabetics, patients with mypoia (near-sightedness), and those who have received cataract surgery.

Results from the study indicated that retinal detachment was linked to a higher chance of current use of fluoroquinolones (3.3% cases vs. 0.6% controls).

The average number of days from first prescription of the medication to first event of a retinal detachment among current users was 4.8 days. The team found no risk among recent users (0.3% cases vs 0.2% controls) or previous users (6.6% vs. 6.1% controls. Despite the increased rate of retinal detachment in patients taking antibiotics, the overall absolute risk was low, and the number needed to harm was 2,500 for any use of fluoroquinolones.

The authors explained:
“This is the first study, to our knowledge, demonstrating that oral fluoroquinolones are associated with an increase in the risk of retinal detachment. Current users of oral fluoroquinolones were nearly 5 times more likely to be diagnosed with retinal detachment than nonusers.”
However, as retinal detachment is rare among unexposed patients, the absolute risk increase is low.

The researchers highlight that only current users in the study had an increased risk of retinal detachment, not recent or past users, suggesting an acute adverse event. In addition, they state that the exact mechanism of retinal detachment with fluoroquinolones remains unknown.

They conclude:
“Future pharmacoepidemiological studies should be conducted to confirm or
refute these findings.”
Source:
http://www.medicalnewstoday.com/articles/243816.php